H-Index
85
Scimago Lab
powered by Scopus
JCR
Clarivate
Analytics
12%
Acceptance
Rate
call: +1.631.470.9640
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
AmJCaseRep

Annals
ISI-Home

eISSN: 1643-3750

Drug-Induced Liver Injury from Anti-Tuberculosis Treatment: A Retrospective Cohort Study

Hong Zhao, Yanbing Wang, Ting Zhang, Qi Wang, Wen Xie

Liver Diseases Center, Beijing Ditan Hospital, Capital Medical University, Beijing, China (mainland)

Med Sci Monit 2020; 26:e920350

DOI: 10.12659/MSM.920350

Available online: 2020-01-22

Published: 2020-03-07


BACKGROUND: The aim of this study was to investigate the clinical characteristics and the risk factors associated with anti-tuberculosis (anti-TB) drug-induced liver injury (DILI).
MATERIAL AND METHODS: This retrospective study enrolled 140 hospitalized patients diagnosed with anti-TB DILI during January 2009 to December 2015. We assessed the baseline characteristics and performed regular follow-up up to the 24th week to assess the possible risk factors associated with the condition.
RESULTS: The study population was 58.6% male and 41.4% female patients; 20.7% were diagnosed with grades 4-5 DILI and 79.3% with grades 1-3 DILI. Female patients were significantly more likely to be diagnosed with grades 4-5 DILI than with grades 1-3 DILI (58.6% vs. 36.9%, p=0.036). Patients treated with a multidrug anti-TB regimen were more commonly affected with grades 4-5 DILI (86.2% vs. 68.5%, p=0.045). A significant number of patients who reinitiated anti-TB therapy suffered severe liver injury in comparison to patients with grades 1-3 DILI (41.4% vs. 10.8%, P<.001). Laboratory examinations revealed significantly higher values for total bilirubin (TBL), International normalized ratio (INR), and Hy’s law (P<.001) in the grades 4-5 group compare to the grades 1-3 group.
CONCLUSIONS: Female gender, combination therapy for antitubercular drugs (isoniazid, rifampicin and pyrazinamide), re-challenge were the risk factors associated with the severity of anti-TB DILI.

Keywords: Antitubercular Agents, drug-induced liver injury, Liver failure



Back